Alert archive / Utah / Flash Flood Watches in 2016
Flash Flood Watch 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Sep 21, 2016, 2:08 PM MDT. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2016, 2:08 PM MDT (20:08 UTC)
- Expired
- Sep 23, 2016, 3:00 AM MDT
- In force
- 37 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
981 WGUS65 KSLC 212008 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 208 PM MDT WED SEP 21 2016 UTZ012-013-019>021-518-221200- /O.NEW.KSLC.FF.A.0006.160921T2008Z-160923T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE... BULLFROG...LOA...PANGUITCH...BRYCE CANYON 208 PM MDT WED SEP 21 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH INCLUDING CASTLE COUNTRY...THE SAN RAFAEL SWELL...GLEN CANYON RECREATION AREA/LAKE POWELL...SOUTH CENTRAL UTAH...THE SOUTHERN MOUNTAINS...UTAHS DIXIE AND ZION NATIONAL PARK. * THROUGH LATE THURSDAY NIGHT * RAINFALL ACROSS THE AREA WILL INCREASE...BECOMING WIDESPREAD AND LOCALLY HEAVY LATE TONIGHT THROUGH THURSDAY. EMBEDDED THUNDERSTORMS WILL ALSO ENHANCE THE HEAVY RAINFALL POTENTIAL DURING THE DAY THURSDAY. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
680 WGUS65 KSLC 220909 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 309 AM MDT THU SEP 22 2016 UTZ012-013-019>021-518-222200- /O.CON.KSLC.FF.A.0006.000000T0000Z-160923T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE... BULLFROG...LOA...PANGUITCH...BRYCE CANYON 309 AM MDT THU SEP 22 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * MUCH OF SOUTHERN UTAH...INCLUDING THE CITIES OF ST GEORGE AND PRICE...ALONG WITH ZION NATIONAL PARK...BRYCE CANYON NATIONAL PARK...CAPITOL REEF NATIONAL PARK...AND GLEN CANYON RECREATION AREA. * THROUGH LATE TONIGHT * RAINFALL ACROSS THE AREA WILL CONTINUE TO BECOME WIDESPREAD AND LOCALLY HEAVY TODAY. EMBEDDED THUNDERSTORMS WILL ALSO ENHANCE THE HEAVY RAINFALL POTENTIAL. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. DIRT BACK ROADS WILL LIKELY BECOME DIFFICULT TO NAVIGATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
145 WGUS65 KSLC 230107 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 707 PM MDT THU SEP 22 2016 UTZ012-013-019>021-518-230900- /O.CON.KSLC.FF.A.0006.000000T0000Z-160923T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE... BULLFROG...LOA...PANGUITCH...BRYCE CANYON 707 PM MDT THU SEP 22 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM MDT FRIDAY... THE FLASH FLOOD WATCH CONTINUES FOR * MUCH OF SOUTHERN AND EAST CENTRAL UTAH...INCLUDING THE CITIES OF ST GEORGE AND PRICE...ALONG WITH ZION NATIONAL PARK...BRYCE CANYON NATIONAL PARK...CAPITOL REEF NATIONAL PARK...AND GLEN CANYON RECREATION AREA. * THROUGH 300 AM MDT FRIDAY * ANOTHER ROUND OF WIDESPREAD RAINFALL IS EXPECTED ACROSS SOUTHERN AND EASTERN UTAH TONIGHT. THIS AREA OF PRECIPITATION WILL ALSO CONTAIN EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. RUNOFF FROM ANY RAINFALL WILL BE SWIFT AND EFFICIENT FOLLOWING HEAVY RAINFALL ACROSS THE AREA EARLIER TODAY. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED. FLOODING OF URBAN AREAS AND BASEMENTS IS ALSO POSSIBLE. DIRT BACK ROADS MAY BECOME DIFFICULT...OR IMPOSSIBLE...TO NAVIGATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
301 WGUS65 KSLC 230846 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT FRI SEP 23 2016 UTZ012-013-019>021-518-231000- /O.EXP.KSLC.FF.A.0006.000000T0000Z-160923T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...ST GEORGE...KANAB...ESCALANTE... BULLFROG...LOA...PANGUITCH...BRYCE CANYON 246 AM MDT FRI SEP 23 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING. THIS AREA WILL SEE A DRYING TREND THIS MORNING. MOTORISTS SHOULD STILL KEEP AN EYE OUT FOR IMPACTS DUE TO WATER AS IT MAY NOT HAVE RECEDED IN ALL LOCATIONS YET. $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 10:28 AM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 21, 10:28 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1028 AM MDT Wed Sep 21 2016 .SYNOPSIS...A strong cold and wet storm system will impact most of the region through the end of the week. && .DISCUSSION...Tropical moisture is being drawn northward into the forecast area this morning ahead of an approaching storm system. Seeing widespread PWs in excess of 1.0 inch across southern utah with values more in the 0.7-0.8 inch range across northern Utah and southwest Wyoming. This abundance of moisture has combined over shortwave energy moving across southern Utah to produce a broad area of showers. This area of showers will become more scattered in nature later this morning/early this afternoon as the wave lifts northward. Have adjusted POPs, sky, and max temps over primarily southern Utah to account for the persistence of this feature. Looking for scattered showers/thunderstorms to develop later this afternoon with daytime heating. Dynamics in the environment ahead of the trough will be good with some decent shear. Combined with the moist airmass, some organized convection is possible with gusty winds as the primary threat. With the very moist airmass over southern Utah, storms have a larger possibility of producing heavy rainfall, despite relatively quick storm motions. Initial cold front is progged to push into northwest Utah early this evening before stalling. This boundary will act as a focus for precip over that part of the state. The front finally gets moving again Thursday afternoon/evening as the main trough moves in. Ahead of the system, precipitation will become increasingly widespread Wednesday night/Thursday with increasing instability in a moist airmass. Best coverage during the day Thursday should be on the front end of the jet over central Utah. Snow levels will be initially quite high today and tomorrow, 10k to 12k feet, but will drop quickly as the main trough moves in Thursday evening, around 7500 to 8k feet by Friday afternoon. Precipitation should continue to be fairly widespread across the state through Thursday night before the focus shifts to northern Utah for Friday. && .AVIATION...VFR conditions will continue at the SLC terminal through the afternoon with cigs above 6000 ft AGL. Rain showers are expected to bring cigs to or below that value by early evening. Southerly winds are expected to remain gusty through the afternoon. && .FIRE WEATHER...Yesterday's ERC values were below the 50th percentile near Arizona, while many stations across central and northeast Utah were in the 80th to 89th percentile. Pool of deep moisture will continue to be pulled north across the area ahead of a cold storm system along the Pacific Northwest Coast yielding copious showers and thunderstorms. This storm will make use of the deep moisture and provide plenty of rainfall late Wednesday into Saturday. Snow Levels are likely to fall to near 7kft by Friday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Traphagan/Rogowski For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 21, 4:07 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 407 AM MDT WED SEP 21 2016 UTZ001>016-019>021-517-518-WYZ021-221000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 407 AM MDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. RAINFALL WILL BE LOCALLY HEAVY...POSING THE THREAT FOR FLASH FLOODING IN PRONE AREAS. STORMS MAY ALSO CONTAIN STRONG GUSTY WINDS...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD WET POTENT STORM SYSTEM...WILL CONTINUE TO AFFECT THE REGIONS WEATHER INTO THE WEEKEND...BRINGING A WIDESPREAD PRECIPITATION EVENT TO THE REGION. WINDY CONDITIONS CAN ALSO BE EXPECTED. SNOW LEVELS ARE FORECAST TO FALL FROM THE PEAKS TODAY AND TOMORROW...TO SEVEN THOUSAND FEET BY FRIDAY. FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Nearby
Flash Flood Watches in Utah, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.